I received allergy shots in the mid 1970's and they were very effective. In February 2011, I started allergy shots for different year round allergies - pollin, mold, dust, cats in 2 different vials. I got a local reaction to both, but one more than the other - 2" or more diameter red swelling and itchiness lasting up to a week, although I was careful not to scratch. I was put on a maintenance dose in August 2011, but at less than full doseage because of my reactions. When I saw my allergist last Spring, he said to continue another 6 months but I may be one of the 20% for whom allergy shots don't work. I am in my early 70's and at first did use the flonaze he prescribed, but when I started to use it last Spring, I found it worked very well. I am now debating whether to continue the shots. I still have the reactions, although a little less than before. (they haven't seemed to work, although with the flonaze, now, I don't really know. Questions: 1) Is it OK to take flonaze for the rest of my life or is it more dangerous for seniors? 2) Is it OK to stop flonaze suddenly, to see how my allergies are, or will there be a rebound effect? 3) If allergy shots were effective for me in the past, could they not be effective now? 4) Could one or more or the allergy ingredients be working so I should have skin tests to see if I should continue at least some of them? 5) Since I never got up to a full dose, should we try again to work up gradually to it. Having invested this much time and suffering (itching), I hate to give up if there is any benefit left. I am, also, a little leary of taking flonaze as I age.
Glad to hear that the Flonase is working so well for you. Let me address your questions.
Questions: 1) Is it OK to take flonaze for the rest of my life or is it more dangerous for seniors? Long-term usage of Flonase has not been a problem for persons of any age. See the following statement from LexiComp, a reliable source.
Special Geriatric Considerations: No differences in safety have been observed in the elderly when compared to younger patients. Based on current data, no dosage adjustment is needed based on age. Evaluate the patient's or caregiver's ability to safely administer the correct dose of nasal medication.
2) Is it OK to stop flonaze suddenly, to see how my allergies are, or will there be a rebound effect? Probably OK to stop it suddenly but just to be safe you might want to taper it. This would also allow you to determine if you need to use it all year long. Check with your allergist before you make this change.
3) If allergy shots were effective for me in the past, could they not be effective now? Yes it is possible that the shots might not be as effective.
4) Could one or more or the allergy ingredients be working so I should have skin tests to see if I should continue at least some of them? I don’t think skin tests would answer this question, but do ask your allergist. A better indicator would be worsening of your symptoms with exposure following discontinuation of the shots.
5) Since I never got up to a full dose, should we try again to work up gradually to it? I believe that since you are still having reactions to the shots (albeit milder) you probably wouldn’t want to take the chance of more severe reactions, especially since the Flonase is safe and working so well, but do ask your allergist about this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.